If you feel like God is far away,

ask yourself “who moved?”

Get Admitted

Saturday, December 3, 2016

The Naloxone Yo-Yo Effect

overdose
It could easily be argued that naloxone, the lifesaving overdose reversal drug sold under the brand name Narcan, is one of the most important drugs ever produced. If it's administered in a timely manner, the life of an opioid addict can be spared from what would have otherwise resulted in an overdose death.

In the United States, practically every first-responder has been trained to administer the drug, in response to the staggering overdose death rates linked to the epidemic plaguing America. Additionally, a number of states have taken certain actions, making it much easier for addicts and their families to acquire the ever important drug—in many cases a prescription is not required for obtaining the miracle drug.

While the United States has the highest overdose death rates in the world, after decades of over prescribing painkillers and a burgeoning heroin market, our neighbors from the North have hardly been spared. In fact, between November 17-23, there were nearly 500 overdoses that required paramedics in the greater British Columbia (B.C.) area, CTV reports. Situations that would usually be considered routine, involving naloxone treatment. However, it turns out that addicts have begun mixing naloxone with their heroin in an attempt to protect oneself from an overdose.

Obviously, the method is far from the right course of action. The act of using an opioid, followed by naloxone, is being called “yo-yoing” or the “yo-yo” effect, according to the article. Heroin causes feelings of euphoria; naloxone reverses those effects by essentially starting a process of drug withdrawal—a real up and down experience. One that is far from pain-free.

In B.C. paramedics are arriving at the scene of overdoses and seeing empty vials of the overdose reversal drug, the article reports. Addicts are getting a false sense of safety from yo-yoing, but Paramedic Sophia Parkinson says that a person who uses naloxone needs to be followed up with by medical personnel, as the effects of the antidote can be fleeting.

Please take a moment to watch a short video on the Yo-Yo Effect:


If you are having trouble watching, please click here.

No comments:

Post a Comment

CignaAetnaBlueCross BlueShieldUnited HealthcareMore Options/Verify Benefits

Connect With Our Campus Pastor

Our Christian counselors and campus Pastor walk with clients in their journey of recovery and reconnection to God.


Request a Call From Us